Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2011 (2011), Article ID 710216, 2 pages
Case Report

Development of Nephrotic Syndrome after Administration of Sorafenib in a Case of Metastatic Renal Cell Carcinoma

Department of Urology, The University of Tokyo Hospital, Tokyo 113-8655, Japan

Received 7 July 2011; Accepted 9 August 2011

Academic Editor: W. Zidek

Copyright © 2011 Yumiko Okuno et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Nephrotic syndrome, after administration of tyrosine kinase inhibitors, is uncommon and not well known. A 62-year-old male, who had experienced a left nephrectomy due to a traffic accident 38 years ago, underwent a partial nephrectomy for right renal cell carcinoma (RCC). Histologically, the tumor was a clear cell RCC. Two years later abdominal CT revealed para-aortic lymph node metastasis. During these two years, serum creatinine had increased from 2.0 mg/dL to 2.9 mg/dL along with the appearance of proteinuria. After only a week of sorafenib, 400 mg/day, fever developed and sorafenib was stopped. Although normotensive, his serum creatinine increased to 3.83 mg/dL and serum albumin decreased from 1.8 g/L to 1.0 g/L. Proteinuria also worsened to 27.5 g/day. He became edematous, and ascites and cardiac effusions also appeared. He was diagnosed with nephrotic syndrome. A retrospective review of the histology of the partial nephrectomy revealed no change in the glomeruli.